Alert archive / New York / Small Craft Advisories in 2018

Small Craft Advisory 25, NWS Buffalo, NY

March 4, 2018

NWS Buffalo, NY issued this small craft advisory at Mar 4, 2018, 3:48 AM EST. It took effect at Mar 4, 2018, 9:30 AM EST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Mar 4, 2018, 3:48 AM EST (08:48 UTC)
In effect from
Mar 4, 2018, 9:30 AM EST
Expired
Mar 5, 2018, 3:54 AM EST
In force
18 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

129 
WHUS71 KBUF 040848
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
348 AM EST Sun Mar 4 2018

LOZ043-044-041700-
/O.NEW.KBUF.SC.Y.0025.180304T1700Z-180305T0300Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
348 AM EST Sun Mar 4 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM EST
THIS EVENING...

The National Weather Service in Buffalo has issued a Small Craft
Advisory, which is in effect from noon today to 10 PM EST this
evening.

* WINDS...Northwest 15 to 20 knots.

* WAVES...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
3 follow-up statements
746 
WHUS71 KBUF 041430
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
930 AM EST Sun Mar 4 2018

LOZ042-042200-
/O.EXB.KBUF.SC.Y.0025.180304T1430Z-180305T0900Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
930 AM EST Sun Mar 4 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EST MONDAY...

The National Weather Service in Buffalo has issued a Small Craft
Advisory, which is in effect until 4 AM EST Monday.

* WINDS...North to northwest 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ043-044-042200-
/O.EXT.KBUF.SC.Y.0025.180304T1700Z-180305T1500Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
930 AM EST Sun Mar 4 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM EST MONDAY...

* WINDS...North to northwest 15 to 20 knots.

* WAVES...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

JJR
461 
WHUS71 KBUF 042051
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
351 PM EST Sun Mar 4 2018

LOZ043-044-050500-
/O.CON.KBUF.SC.Y.0025.000000T0000Z-180305T1500Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
351 PM EST Sun Mar 4 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
MONDAY...

* WINDS...North 15 to 20 knots.

* WAVES...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ042-050500-
/O.CON.KBUF.SC.Y.0025.000000T0000Z-180305T0900Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
351 PM EST Sun Mar 4 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST MONDAY...

* WINDS...North 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

SMITH
120 
WHUS71 KBUF 050854
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
354 AM EST Mon Mar 5 2018

LOZ043-044-051500-
/O.CAN.KBUF.SC.Y.0025.000000T0000Z-180305T1500Z/
/O.NEW.KBUF.SC.Y.0026.180305T0900Z-180305T1500Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
354 AM EST Mon Mar 5 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

The National Weather Service in Buffalo has issued a Small Craft
Advisory, which is in effect until 10 AM EST this morning.

* WINDS...North 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ042-051000-
/O.CAN.KBUF.SC.Y.0025.000000T0000Z-180305T0900Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
354 AM EST Mon Mar 5 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Buffalo has cancelled the Small
Craft Advisory.

Winds and waves have dropped below small craft advisory criteria.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Mar 4, 1:30 AM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Mar 4, 1:30 AM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
130 AM EST Sun Mar 4 2018

.SYNOPSIS...
High pressure nosing south from Hudson Bay will continue to provide
fair weather across Western NY and the North Country through the
balance of the weekend into Monday. An extended period of generally
nuisance precipitation is then expected from Tuesday through much of
the remainder of next week.

&&

.NEAR TERM /THROUGH TODAY/...
High pressure will remain ridged south across the Great Lakes
overnight. A pressure gradient between this high and the center of
low pressure well off the coast of New England continues a steady
northerly flow of 5-10 knots across western and north-central NY.
Northerly upslope flow and lingering moisture stuck under a
subsidence inversion brought on by the high lingers a stubborn low-
level stratus deck from the Genesee Valley eastward. Much of western
NY is clear and should remain clear for the balance of the night
with the western edge of the cloud deck slowly eroding eastward with
advection of drier air from the north.

Models indicate a narrow wedge of height falls and PVA shifting over
northern and eastern New York overnight into Sunday. Enhanced
synoptic and upslope lift will allow a slight chance for some light
snow showers across Jefferson/Lewis counties overnight. 00z NAM
BUFKIT forecast soundings show moisture capped below 5kft which
aligns well with the low clouds. This is also collocated with
negative omega but below the DGZ. KTYX radar shows some light
returns spread across eastern Jefferson into Lewis counties at 10pm.
Satellite cloud top temps are running near -8C to -10C. There is
some risk that this could be freezing drizzle but confidence is very
low that anything is even reaching the ground. Any snow
accumulations through Sunday if they occur should be limited to less
than a half inch at best. Low temps tonight will range from the
upper teens in the western Southern TIer to mid 20s further north.

Sunday, Western NY will see mostly sunny skies while widespread low
clouds linger across CNY along with the low chance of some snow
showers associated with the weak synoptic forcing mentioned above.
Temperatures will be slightly cooler Sunday albeit sunshine due
colder northwest flow and snowpack. High temperatures in the
U20s/L30s expected.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
Sunday night through Monday night will be quiet, though the main
ridge axis of high pressure will be suppressed to the south and west
compared to previous thinking. This will allow for a few isolated
snow flurries to remain across the North Country into Sunday night
where an upper level shortwave will drop through southeastward,
while also maintaining a fair amount of moisture in the lower levels
across the region. This moisture will bring a partly to mostly
cloudy day Monday and Monday night...with temperatures Monday in the
low to mid 30s.

The upper level ridge axis will pass Monday night, with fair weather
continuing. Cloudy skies will limit the radiational cooling, with
overnight lows in the 20s (upper teens east of Lake Ontario). A
developing easterly wind may begin to increase temperatures late in
the night, especially near Lake Erie on a downslope flow.

A warm front will bring increasing chances for precipitation through
the day Tuesday across WNY, with a little snow at the onset becoming
a light rain through the day. The models have trended slightly
cooler with this system, and a slushy half to one inch of snow is
possible before transitioning to plain rain. Highs Tuesday will
range from the mid 30s to near 40F.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
A large closed upper low will move from the Great Lakes Region on
Wednesday to New England on Thursday where it will remain in
place through Friday night. 12Z model consensus is stronger with a
coastal low resulting in a bit more moisture and a slower
departure of the upper level low. Regardless of model
differences, this kind of a pattern will result in an extended
period of unsettled conditions with frequent opportunities for
mainly light precipitation.

Precipitation type is uncertain on Wednesday with rain or snow
possible due to marginal thermal profiles. After this, our
region will be to the west of the upper low which will support
colder air aloft and all snow if precipitation occurs. The best
chance for accumulating snows will be Wednesday night into
Thursday when a N-NW flow taps into some moisture from the
coastal low and benefits from upsloping south of the lakes. How
much depends on the track and strength of the low but in general
it looks like a minor event in the 1-3 inch ballpark. There is a
risk for more than that east of Lake Ontario if the coastal low
tracks far enough to the west.

The upper low will begin to very gradually weaken and lift northward
Thursday and Friday with gradually diminishing chances of
precipitation. Saturday should be mainly dry outside of few
lingering snow showers east of Lake Ontario. Temperatures will
be near normal with highs in the 30s and lows in the 20s.

&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
Surface high pressure producing clear skies for KBUF/KIAG/KJHW with
VFR conditions. Elsewhere, a low stratus deck (3K-4K feet) is
present from the Genesee Valley to the North Country which is
producing low end VFR ceilings for KROC and KART. This low status
deck will slowly erode across KROC as drier air will continue to
work its way into the region under northwest flow. However, across
the North Country at KART this low status deck will continue to
persist with low end VFR conditions through the end of the TAF
period.

Sunday, a upper level disturbance will drop south with a slight
chance of a few flurries across the North County. Elsewhere, expect
VFR to continue as high pressure dominates a majority of the
forecast area.

Outlook...

Monday...VFR.
Tuesday - Thursday...Areas of MVFR with the likelihood of mixed rain
and wet snow.

&&

.MARINE...
The pressure graident will weaken tonight into Sunday as the center
of a ridge of high pressure slides over the eastern Great Lakes.
Even with this slackening, winds and waves will likely be just under
Small Craft Advisories conditions tonight and Sunday.

Winds on Lake Ontario will not noticeably subside until the surface
ridge axis moves over the Lower Great Lakes on Monday.

Meanwhile...weaker winds will be found for the next few days on Lake
Erie...which remains largely ice covered northeast of Erie, Pa. The
only real ice free area in the eastern third of Lake Erie is in Long
Point Bay.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...SMITH
NEAR TERM...HSK/SMITH
SHORT TERM...THOMAS
LONG TERM...APFFEL
AVIATION...AR
MARINE...RSH/SMITH

Nearby

Small Craft Advisories in New York, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.